Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 38, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 6, 2008, 2:02 AM CDT for Anderson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2008, 2:02 AM CDT (07:02 UTC)
- Expired
- Aug 6, 2008, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2112 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 060702 FFWTOP KSC003-061000- /O.NEW.KTOP.FF.W.0038.080806T0702Z-080806T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 202 AM CDT WED AUG 6 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... ANDERSON COUNTY IN EAST CENTRAL KANSAS... * UNTIL 500 AM CDT * AT 155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2 TO 4 INCHES OF RAIN HAD FALLEN OVER MUCH OF CENTRAL ANDERSON COUNTY EARLY THIS MORNING...AND ADDITIONAL RAINFALL IS LIKELY THROUGH SUNRISE. RUNOFF OF THIS HEAVY RAIN WILL CAUSE FLASH FLOODING. * LOCATIONS IMPACTED INCLUDE... COLONY... HARRIS... KINCAID... LONE ELM... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3833 9545 3823 9507 3803 9507 3803 9542 $$
2 follow-up statements
000 WGUS73 KTOP 060914 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 414 AM CDT WED AUG 6 2008 KSC003-061000- /O.CON.KTOP.FF.W.0038.000000T0000Z-080806T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ANDERSON- 414 AM CDT WED AUG 6 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR ANDERSON COUNTY... AT 407 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THREE TO FIVE INCHES OF RAIN HAD FALLEN IN CENTRAL AND SOUTHERN PORTIONS OF ANDERSON COUNTY EARLY THIS MORNING. FLASH FLOODING IS STILL LIKELY AS THIS RAINFALL RUNS OFF. LOCATIONS IMPACTED INCLUDE... COLONY...HARRIS...KINCAID AND LONE ELM. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3833 9545 3823 9507 3803 9507 3803 9542 $$
000 WGUS73 KTOP 060958 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 458 AM CDT WED AUG 6 2008 KSC003-061008- /O.EXP.KTOP.FF.W.0038.000000T0000Z-080806T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ANDERSON- 458 AM CDT WED AUG 6 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 AM CDT FOR ANDERSON COUNTY... AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT. AREA CREEKS AND STREAMS CAN BE EXPECTED TO BE RUNNING AT HIGH LEVELS EARLY THIS MORNING. LAT...LON 3833 9545 3823 9507 3803 9507 3803 9542 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 12:01 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 6, 12:01 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1201 AM CDT WED AUG 6 2008 .UPDATE... UPDATE FOR 06 UTC AVIATION... && .AVIATION... VFR CONDITIONS WILL CONTINUE ACROSS THE TAF SITES THROUGH THE NEXT FEW HOURS. BY EARLY MORNING...AN INCREASE IN CONVECTION IS EXPECTED ALONG AND NORTH OF THE FRONTAL BOUNDARY...RESULTING IN SCATTERED THUNDERSTORMS. RECENTLY...NEW CONVECTION HAS DEVELOPED IN EAST CENTRAL SECTIONS OF KANSAS...OWING TO THE BEGINNING OF ASCENT OVER THE BOUNDARY. ACCAS HAS ALSO DEVELOPED OVER PORTIONS OF THE REGION. INCLUDED A TEMPO PERIOD AT FOE/TOP PRIOR TO SUNRISE WHEN BEST CHANCE OF THUNDERSTORMS APPEAR TO EXIST AND MVFR CONDITIONS MAY BE OBTAINED. WHILE A BRIEF LULL IN THUNDER MAY OCCUR AT TIMES...CHANCES FOR CONVECTION WILL BE POSSIBLE DURING WEDNESDAY AND LEFT VCTS DURING THE FORECAST PERIOD. BLAIR && .PREV DISCUSSION... /ISSUED 634 PM CDT TUE AUG 5 2008/ UPDATE... UPDATE FOR 00 UTC AVIATION. ADDITIONALLY...CANCELED REMAINDER OF THE EXCESSIVE HEAT WARNING AS TEMPERATURES HAVE COOLED OFF INTO THE UPPER 80S WITH HEAT INDICIES BELOW 100 DEGREES. WILL STILL HAVE A MUGGY AND WARM EVENING...BUT THE DANGEROUS HEAT CONDITIONS ARE NOT EXPECTED FOR THE NEXT SEVERAL DAYS AS AN INCREASE IN CLOUD COVER AND SCATTERED THUNDERSTORMS ENTERS THE REGION. HWO UPDATED TO REFLECT REMOVED HAZARD INFORMATION. BLAIR PREV DISCUSSION... /ISSUED 254 PM CDT TUE AUG 5 2008/ DISCUSSION... THE 17Z WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER AIR MAPS SHOWED A BROAD UPPER LEVEL RIDGE ACROSS THE SOUTHERN CONUS. AN UPPER LEVEL TROUGH WAS MOVING EAST ACROSS THE MIDWEST INTO THE GREAT LAKES STATES. A SECOND UPPER LEVEL TROUGH WAS DIGGING SOUTHEAST OUT WESTERN CANADA INTO THE NORTHERN HIGH PLAINS. THE 17Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM LWC...SOUTHWEST TO WEST OF EMP...THEN SOUTHWEST INTO THE OK PNHDL. NORTH OF THE FRONT TEMPERATURES WERE IN THE MID 80S AND SOUTH OF THE FRONT TEMPERATURES WERE IN THE LOWER 90S. LWC ALREADY HAD A HI OF 103 DEGREES THE FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS THE SOUTHEAST COUNTIES OF THE CWA THIS AFTERNOON. HIGHS LATE THIS AFTERNOON...SOUTH OF KS TURNPIKE WILL REACH INTO THE MID TO UPPER 90S...AND WHEN COMBINED WITH LOWER TO MID 70 DEGREE DEWPOINTS WILL PRODUCE HEAT INDICES OF 104 TO 108 DEGREES. FCST SOUNDINGS FOR THIS AFTERNOON SHOW THE CAP HOLDING ALONG AND SOUTH OF THE COLD FRONT ACROSS THE SOUTHEAST COUNTIES. I CANNOT RULE OUT ISOLATED THUNDERSTORMS DEVELOPING ALONG AND SOUTH I-35 LATE THIS AFTERNOON AND EVENING. IF THUNDERSTORMS DO DEVELOP THEY MAY PRODUCE DAMAGING WIND GUSTS AND BRIEF HEAVY RAINFALL. ISENTROPIC LIFT NORTH OF THE BOUNDARY ACROSS NORTH CENTRAL KANSAS WILL CAUSE SCT SHOWERS AND PERHAPS AN ISOLATED ELEVATED THUNDERSTORM TO DEVELOP. TONIGHT AND WEDNESDAY...BOTH THE NAM AND SREF SHOW THE FRONT MOVING SOUTH OF THE CWA TONIGHT. THE 850MB WINDS WILL VEER TO THE SOUTH AND AND TRANSPORT MOISTURE NORTH OF THE BOUNDARY. THE RESULTING ISENTROPIC LIFT WILL CAUSE SCT SHOWERS AND ELEVATED THUNDERSTORMS TO DEVELOP ACROSS THE ENTIRE CWA LATER TONIGHT. THE BEST WAA/ISENTROPIC LIFT WILL CONTINUE THROUGH THE MORNING HOURS OF WEDNESDAY BEFORE LIFTING NORTH INTO NE AND NORTHWEST KS DURING THE AFTERNOON HOURS. PWS ARE FORECASTED TO BE IN THE 1.5 TO 2.0 INCH RANGE...THUS SOME HEAVY RAINFALL MAY BE POSSIBLE WITH THUNDERSTORMS TONIGHT AND WEDNESDAY MORNING. LOWS TONIGHT WILL BE IN THE UPPER 60S TO LOWER 70S. CLOUD COVER AND A CHANCE OF RAIN WILL KEEP HIGH TEMPERATURES ACROSS MOST OF THE CWA IN THE 80S. THOUGH AFTERNOON INSOLATION SOUTH OF I-70 MAY HELP WARM TEMPS INTO THE LOWER 90S ACROSS THE SOUTHERN COUNTIES. GARGAN WED NIGHT-FRI...ENERGY ROUNDING THE RIDGE AXIS FROM THE SW CONUS...AND SHORTWAVE ASSOCIATED WITH UPPER TROUGH WILL BEGIN TO IMPACT NORTHEAST KANSAS WEDNESDAY NIGHT. GFS/NAM REASONABLY CONSISTENT SENDING THIS WAVE AROUND THE AMPLIFYING UPPER RIDGE COINCIDENT WITH LINGERING MIDLEVEL BAROCLINIC ZONE STRETCHING ALONG THE KS/NE BORDER...AND SURFACE FRONT THAT LAYS UP SOMEWHERE OVER KANSAS. THESE LOW LEVEL FEATURES WILL ALSO SERVE AS THE SOURCE FOR CONVERGENCE DURING THIS TIME AS WELL. NAM/GFS THEN SHOVE THE FRONT WELL SOUTH OF THE REGION AS CANADIAN HIGH PRESSURE BUILDS AT THE SURFACE AND STRETCHES THROUGH THE CENTRAL PLAINS. WILL SEE A REPRIEVE FROM THE HEAT/HUMIDITY FOR A FEW DAYS. SAT-TUE...LOCAL AREA LOOKS TO REMAIN AT THE SOUTHERN EXTENT OF THE ACTIVE NORTHWESTERLY FLOW REGIME...WITH THE UPPER RIDGE AXIS EXTENDING ALONG THE FRONT RANGE OF THE ROCKIES. CONSIDERABLE SMALL SCALE VARIABILITY EXISTS BETWEEN THE GFS AND ECMWF IN THE LONG LONG TERM...PARTICULARLY WITH ENERGY IN THE PAC NW AND SHORTWAVES ROTATING THROUGH THE EASTERN TROUGH. TRENDED BEST FORECAST POPS TOWARD THE BEGINNING OF THE PERIOD WHERE WARM ADVECTION AND STRENGTHENING LLJ MAY SPARK A FEW STORMS SAT AND SUN MORNING...THEN WITH FROPA AND SHORTWAVE PASSAGE SUNDAY NIGHT/MONDAY MORNING. RIDGE DAMPENS TOWARD THE BEGINNING OF NEXT WEEK. WITH INHERENT UNCERTAINTY RESOLVING FEATURES SEVERAL DAYS OUT...PREFERRED TO KEEP LONG RANGE FORECAST DRY WITH UPDATES LIKELY FORTHCOMING THE NEXT FEW DAYS. KONOP && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 6, 12:49 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1249 AM CDT WED AUG 6 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-070600- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1249 AM CDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT PORTIONS OF EAST CENTRAL KANSAS...WITH SOME CHANCE FOR THUNDERSTORMS IN NORTH CENTRAL AND NORTHEAST KANSAS AS WELL. A FEW OF THE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY AFTERNOON. SOME OF THE THUNDERSTORMS THAT DEVELOP WEDNESDAY AFTERNOON AND EVENING MAY BE SEVERE. A CHANCE FOR THUNDERSTORMS THEN RETURNS TO THE OUTLOOK AREA FROM SATURDAY NIGHT THROUGH MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Aug 6, 12:20 AM CDT, 1 hour 42 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1220 AM CDT WED AUG 6 2008 KSZ058-060600- COFFEY- 1220 AM CDT WED AUG 6 2008 THROUGH 100 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF COFFEY COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL... STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NEW STRAWN AND BURLINGTON. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:13 AM CDT | Areal Flood Advisory | TOP | Anderson | 2 hr |
| Aug 6, 1:16 AM CDT | Areal Flood Advisory | TOP | Coffey | 119 min |
| Aug 6, 2:04 AM CDT | Flash Flood Warning | TOP | Coffey | 6 hr |
| Aug 6, 3:26 AM CDT | Areal Flood Advisory | TOP | Lyon | 2 hr |
| Aug 6, 4:00 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.